Hail, Harper
- When
- September 17, 6:00 PM CST
- Where
- Harper County, 3.45 mi N of Rosston
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.860, -99.930
Convergence within a surface trough across western Oklahoma and Kansas lead to isolated thunderstorm development during the afternoon of the 17th, with a few severe wind gusts recorded in northwestern Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Convergence within a surface trough across western Oklahoma and Kansas lead to isolated thunderstorm development during the afternoon of the 17th, with a few severe wind gusts recorded in northwestern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 17, 4:38 PM CST, 1 hour 22 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 538 PM CDT Fri Sep 17 2021 ...New UPDATE, AVIATION... .UPDATE... Issued at 538 PM CDT Fri Sep 17 2021 Minor update to re-shape precipitation probabilities through the evening. The forecast remains on track. See below for details on potential for locally strong/severe wind gusts with convection through evening. BRB && .MESOSCALE UPDATE FOR THUNDERSTORMS... Issued at 406 PM CDT Fri Sep 17 2021 Day cloud phase RGB shows glaciation increasing over the last hour in southwest Kansas, between the Oklahoma state line and Dodge City. Echos are radar have increased in this area, but mature convection/lightning hasn't been observed yet. A continued upward trend is expected and quasi-organized convective clusters may move south-southeast out of Kansas into northwest Oklahoma toward early evening immediately head of the front. Most HREF CAM members represent this fairly well, we think. Thermodynamics in the hail growth zone are not all that favorable for large hail, so the primary concern will be strong to locally damaging wind gusts. A deeply mixed BL and fairly sizable theta-e differential in the vertical will support this. Some dry entrainment may aid in the formation of stronger downbursts as well. The wind threat should diminish by mid-late evening, and echos on radar should gradually decrease into the night. BRB && .SHORT TERM... (This evening through Saturday) Issued at 135 PM CDT Fri Sep 17 2021 A weak mid-level low will continue to move out of the forecast area this afternoon. In its wake, a surface cold front is expected to move into parts of NW OK later this evening. With a warm and well- mixed boundary layer, and sufficient low-level lapse rates, there will be plenty of instability ahead of this boundary. A few showers and thunderstorms, some of which could be strong to marginally severe, should move into parts of western and northwestern OK later this evening along the front. Organized severe storms are not likely owing to weak shear. These showers and storms should dissapate later in the overnight hours and early tomorrow morning. Temperatures this afternoon and tomorrow afternoon will be into lower 90s across the area. Surface dewpoints should linger around the mid 60s, so it could feel muggy outside especially if there is prolonged exposure under the sun. Winds will continue to back this evening and evenutally become northerly tomorrow. && .LONG TERM... (Saturday night through next Thursday) Issued at 135 PM CDT Fri Sep 17 2021 Most recent model runs have settled on a morning to midday Tuesday time frame for the mid-upper trough axis to cross the area. This is faster than earlier runs, but the trend seems to have stabilized. Spaghetti plots show some difference but the spread has narrowed. Regardless of residual minor timing differences, it does appear that the front which will have already moved through most if not all of the area by around sunrise Tuesday, bringing stronger northerly winds and cooler temperatures (nearly 20 degrees cooler than pre- frontal air mass). Instability will be weak, but with frontal forcing may be enough for a few thunderstorms, as well as perhaps some anafrontal light precip early Tuesday. Veering flow and building mid-level heights should cause temperatures to rise to near normal the latter part of the week into the following weekend. && .AVIATION... (00Z TAFS) Issued at 538 PM CDT Fri Sep 17 2021 VFR conditions are likely to continue. There is a low probability of IFR stratus briefly late tonight through early morning at WWR, and possibly CSM behind the front. WWR also may experience a shower or storm through at mid-late evening, with a lower probability at CSM. Otherwise generally light easterly winds may vary slightly complicating choice of runways through the TAF period. && .UPPER AIR... Issued at 228 PM CDT Tue Sep 14 2021 No Upper Air flights are planned at this time. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 91 67 90 67 / 10 0 0 0 Hobart OK 94 66 93 66 / 20 20 0 0 Wichita Falls TX 94 67 93 67 / 20 0 0 0 Gage OK 93 64 89 64 / 30 40 0 0 Ponca City OK 92 66 91 66 / 10 10 0 0 Durant OK 91 68 91 68 / 0 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...13 LONG TERM....12 AVIATION...12
Hazardous Weather Outlook National Weather Service Norman OK 444 PM CDT Fri Sep 17 2021 OKZ004>048-050>052-TXZ083>090-182145- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 444 PM CDT Fri Sep 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... A few thunderstorms are expected through this evening across western Oklahoma and portions of western north Texas. There will be sufficient instability for a few strong to marginally severe storms, with up to 60 mph wind gusts as the primary hazard. Small hail will also be possible under some of these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Thunderstorms... There will be another chance for thunderstorms Monday night through Tuesday across portions of central Oklahoma. Severe storms will be unlikely. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
554 PM CDT Fri Sep 17 2021
OKZ004-172330-
Harper OK-
554 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of northwestern Harper
County through 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Englewood, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Harper
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3694 10000 3700 9993 3700 9975 3693 9976
3682 9987
TIME...MOT...LOC 2254Z 294DEG 10KT 3697 9988
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JPSpecial Weather Statement
National Weather Service Norman OK
630 PM CDT Fri Sep 17 2021
OKZ004-180000-
Harper OK-
630 PM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of northwestern Harper
County through 700 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Englewood, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Harper
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9974 3690 9978 3682 9987 3689 10000
3700 10000
TIME...MOT...LOC 2329Z 298DEG 8KT 3695 9987
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JPThe national radar mosaic for the moment the first event began.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Back window blown out of a vehicle and multiple power lines downed.
Estimated severe wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985039, 985040, 985041, 985042, 985043.